×

Functional equations on abelian groups with involution. (English) Zbl 0899.39007

The author investigates generalizations of several functional equations such as d’Alembert’s, Wilson’s, Jensen’s and the functional equation of quadratic functions. The main point is that he replaces terms of the form \(x-y\) by \(x+ \sigma (y)\), where \(\sigma\) is an involution. Moreover a general framework is used which is interesting for itself. The main tool is the notion of a \(K\)-spherical function, where \(K\) is a compact transformation group of a topological group. The paper is very interesting, unifies and generalizes earlier results and shows new perspectives in the considered area.
Reviewer: J.Schwaiger (Graz)

MSC:

39B52 Functional equations for functions with more general domains and/or ranges
PDFBibTeX XMLCite
Full Text: DOI EuDML

References:

[1] Aczél, J., The general solution of two functional equations by reduction to functions additive in two variables and with the aid of Hamel bases, Glasnik Mat.-Fiz Astronom. Ser. II Društvo Mat. Fiz. Hrvatske, 20, 65-73 (1965) · Zbl 0151.20904
[2] Aczél, J., Vorlesungen über Funktionalgleichungen und ihre Anwendungen (1961), Basel/Stuttgart: Birkhäuser, Basel/Stuttgart · Zbl 0096.09102
[3] Aczél, J.; Chung, J. K.; Ng, C. T.; Rassias, Th. M., Symmetric second differences in product form on groups, Topics in mathematical analysis, 1-22 (1989), Teaneck, NJ: World Scientific Publ. Co., Teaneck, NJ · Zbl 0731.39010
[4] Aczél, J.; Dhombres, J., Functional equations in several variables (1989), Cambridge/New York/New Rochelle/Melbourne/Sydney: Cambridge University Press, Cambridge/New York/New Rochelle/Melbourne/Sydney · Zbl 0685.39006
[5] Aczél, J.; Vincze, E., Über eine gemeinsame Verallgemeinerung zweier Funktionalgleichungen von Jensen, Publ. Math. Debrecen, 10, 326-344 (1963) · Zbl 0119.32801
[6] Badora, R., On a joint generalization of Cauchy’s and d’Alembert’s functional equations, Aequationes Math., 43, 72-89 (1992) · Zbl 0763.39003 · doi:10.1007/BF01840476
[7] Baker, J. A., The stability of the cosine equation, Proc. Amer. Math. Soc., 80, 411-416 (1980) · Zbl 0448.39003 · doi:10.2307/2043730
[8] Chojnacki, W., Fonctions cosinus hilbertiennes bornées dans les groupes commutatifs localement compacts, Compositio Math., 57, 15-60 (1986) · Zbl 0591.47030
[9] Chojnacki, W., On some functional equation generalizing Cauchy’s and d’Alembert’s functional equations, Colloq. Math., 55, 169-178 (1988) · Zbl 0668.39005
[10] Chung, J. K.; Ebanks, B. R.; Ng, C. T.; Sahoo, P. K., On a quadratic-trigonometric functional equation and some applications, Trans. Amer. Math. Soc., 347, 1131-1161 (1995) · Zbl 0830.39014 · doi:10.2307/2154805
[11] Corovei, I., The functional equation f(xy)+f(xy^−1)=2f(x)g(y) for nilpotent groups, Mathematica (Cluj), 22, 45, 33-41 (1980) · Zbl 0456.39007
[12] Drygas, H.,Quasi-inner products and their applications. In:Advances in Multivariate Statistical Analysis (ed. A. K. Gupta), D. Reidel Publishing Co. 1987, 13-30. · Zbl 0654.62058
[13] Dunford, N.; Schwartz, J. T., Linear Operators. Part I: General Theory (1958), New York: Interscience Publishers, Inc., New York · Zbl 0084.10402
[14] Ebanks, B. R.; Kannappan, Pl.; Sahoo, P. K., A common generalization of functional equations characterizing normed and quasi-inner-product spaces, Canad. Math. Bull., 35, 321-327 (1992) · Zbl 0712.39021
[15] Förg-Rob, W.; Schwaiger, J., On a generalization of the cosine equation to n summands, Grazer Math. Ber., 316, 219-226 (1992) · Zbl 0786.39004
[16] Friedman, D., The functional equation f(x+y)=g(x)+h(y), Amer. Math. Monthly, 69, 769-772 (1962) · Zbl 0108.12101 · doi:10.2307/2310775
[17] Gajda, Z., On functional equations associated with characters of unitary representations of groups, Aequationes Math., 44, 109-121 (1992) · Zbl 0772.39007 · doi:10.1007/BF01834209
[18] Hewitt, E.; Ross, K. A., Abstract Harmonic Analysis (1970), Berlin-Heidelberg-New York: Springer-Verlag, Berlin-Heidelberg-New York · Zbl 0213.40103
[19] Kaczmarz, S., Sur l’équation fonctionelle f(x)+f(x+y)=ϕ(y)f(x+(y/2)), Fund. Math., 6, 122-129 (1924)
[20] Kannappan, Pl., The functional equation f(xy)+f(xy^−1)=2f(x)f(y) for groups, Proc. Amer. Math. Soc., 19, 69-74 (1968) · Zbl 0169.48102 · doi:10.2307/2036140
[21] Kannappan, Pl., A note on cosine functional equation for groups, Mat. Vesnik, 8, 317-319 (1971) · Zbl 0234.39009
[22] Kannappan, Pl.; Rassias, Th. M., Cauchy equations and some of their applications, Topics in mathematical analysis, 518-538 (1989), Teaneck, NJ: World Scientific Publ. Co., Teaneck, NJ · Zbl 0731.39009
[23] Kisyński, J., On operator-valued solutions of d’Alembert’s functional equation, I, Colloq. Math., 23, 107-114 (1971) · Zbl 0239.39004
[24] Lashkarizadeh Bami, M., Functional equations and^*-representations on topological semigroups, Manuscripta Math., 82, 261-276 (1994) · Zbl 0797.39010 · doi:10.1007/BF02567701
[25] Ljubenova, E. T., On D’Alembert’s functional equation on an Abelian group, Aequationes Math., 22, 54-55 (1981) · Zbl 0462.39007 · doi:10.1007/BF02190159
[26] O’Connor, Thomas A., A solution of D’Alembert’s functional equation on a locally compact Abelian group, Aequationes Math., 15, 235-238 (1977) · Zbl 0384.43009 · doi:10.1007/BF01835653
[27] Sinopoulos, P., Generalized sine equations, I, Aequationes Math., 48, 171-193 (1994) · Zbl 0811.39003 · doi:10.1007/BF01832984
[28] Stetkær, H., D’Alembert’s equation and spherical functions, Aequationes Math., 48, 220-227 (1994) · Zbl 0810.39008 · doi:10.1007/BF01832986
[29] Stetkær, H., Wilson’s functional equations on groups, Aequationes Math., 49, 252-275 (1995) · Zbl 0830.39016 · doi:10.1007/BF01827944
[30] Stetkær, H.,Functional equations and spherical functions. Preprint Series 1994 No. 18, Matematisk Institut, Aarhus University, Denmark, pp. 1-28.
[31] Stetkær, H., Wilson’s functional equation onC, Aequationes Math., 53, 91-107 (1997) · Zbl 0869.39007 · doi:10.1007/BF02215967
[32] Székelyhidi, L., Functional equations on abelian groups, Acta Math. Acad. Sci. Hungar., 37, 235-243 (1981) · Zbl 0421.39006 · doi:10.1007/BF01904885
[33] Vincze, E., Eine allgemeinere Methode in der Theorie der Funktionalgleichungen, III, Publ. Math. Debrecen, 10, 191-202 (1963) · Zbl 0125.35803
[34] Walsh, J. L., A mean value theorem for polynomials and harmonic polynomials, Bull. Amer. Math. Soc., 42, 923-930 (1936) · Zbl 0016.12302
[35] Wilson, W. H., On certain related functional equations, Bull. Amer. Math. Soc., 26, 300-312 (1919)
[36] Wilson, W. H., Two general functional equations, Bull. Amer. Math. Soc., 31, 330-334 (1925) · doi:10.1090/S0002-9904-1925-04045-8
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.